5 doctors weighed in:

I had a fairly severe allergic reaction to morphine. I am also allergic to vicodin, codeine, and nsaids. Is tramadol/ultram safe? I have read conflicting things.

5 doctors weighed in
Dr. Victor Bonuel
Internal Medicine
1 doctor agrees

In brief: True allergic

Reaction to meds presents with itching, hives, chest pain, shortness of breath and choking sensation.
If u had nausea, stomach pain, vomiting, diarrhea etc, these are side effects to the drug and not an allergic reaction. Tramadol should be fine if u were allergic to the other drugs. Discuss details with your dr. Take care! http://en.M.Wikipedia.Org/wiki/tramadol.

In brief: True allergic

Reaction to meds presents with itching, hives, chest pain, shortness of breath and choking sensation.
If u had nausea, stomach pain, vomiting, diarrhea etc, these are side effects to the drug and not an allergic reaction. Tramadol should be fine if u were allergic to the other drugs. Discuss details with your dr. Take care! http://en.M.Wikipedia.Org/wiki/tramadol.
Dr. Victor Bonuel
Dr. Victor Bonuel
Thank
1 doctor agrees

In brief: Agree with Dr Patel

If pain a chronic issue, best to seek out a doc who specializes in pain management and uncover root cause of your symptoms, and direct treatment to control of disorder, not focus on secondary pain symptoms.
Chronic pain medication, in my experience merely leads to chronic disability and a very poor quality of life. Investigate the alternatives.

In brief: Agree with Dr Patel

If pain a chronic issue, best to seek out a doc who specializes in pain management and uncover root cause of your symptoms, and direct treatment to control of disorder, not focus on secondary pain symptoms.
Chronic pain medication, in my experience merely leads to chronic disability and a very poor quality of life. Investigate the alternatives.
Dr. Bennett Machanic
Dr. Bennett Machanic
Thank
Dr. David Rosenfeld
Pain Management
1 doctor agrees

In brief: The real answer

You do not say what your "allergy" to the other medications was.
Was it itching? Nausea? Or did you stop breathing? As was said there is no guaranteed safe medication. However, there should not be a reason you could not take tramadol based on the little history you give.

In brief: The real answer

You do not say what your "allergy" to the other medications was.
Was it itching? Nausea? Or did you stop breathing? As was said there is no guaranteed safe medication. However, there should not be a reason you could not take tramadol based on the little history you give.
Dr. David Rosenfeld
Dr. David Rosenfeld
Thank
Dr. Vikram Patel
Pain Management
1 doctor agrees

In brief: Safe pain killer

Unfortunately there is no such thing as a "safe pain killer" .
What are you taking these meds for? Look for alternative treatment options rather than relying on a pill to help you. Based on your age, look at 5 yrs from now and think about where you want to be? Most opiates are habit forming and tolerance develops over time making them ineffective.

In brief: Safe pain killer

Unfortunately there is no such thing as a "safe pain killer" .
What are you taking these meds for? Look for alternative treatment options rather than relying on a pill to help you. Based on your age, look at 5 yrs from now and think about where you want to be? Most opiates are habit forming and tolerance develops over time making them ineffective.
Dr. Vikram Patel
Dr. Vikram Patel
Thank
1 comment
Dr. Vikram Patel
Real Answer vs. real advise!!
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
49 years in practice
56M people helped
Continue
111,000 doctors available
Read more answers from doctors